Ice Storm, Foothills of the Blue Mountains
- When
- November 24, 11:00 PM PST to November 25, 8:20 AM PST
- Where
- Foothills of the Blue Mountains forecast zone
- Reported by
- TRAINED SPOTTER
Ice accumulations of a quarter inch were observed in Condon and 10 miles northwest of Hardman. The weight of the ice knocked down several small tree branches in Condon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Ice accumulations of a quarter inch were observed in Condon and 10 miles northwest of Hardman. The weight of the ice knocked down several small tree branches in Condon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 24, 9:37 PM PST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
937 PM PST THU NOV 24 2005
.UPDATE...A FRONT IS MOVING THROUGH EASTERN WASHINGTON AND OREGON
WITH RAIN. SOME AREAS HAVE POCKETS OF COLD AIR AND THE RAIN IS
FREEZING AS IT HITS THE GROUND. REPORTS OF FREEZING RAIN HAVE BEEN
RECEIVED FROM MADRAS...ELLENSBURG...AND STAMPEDE PASS.
TEMPERATURES ARE REMAINING STEADY IN MOST LOCATIONS...SO I HAVE
ISSUED FREEZING RAIN ADVISORIES FOR AREAS WITH TEMPERATURES BELOW
FREEZING. I EXPECT THE TEMPERATURES TO SLOWLY RISE LATER TONIGHT
AS WARMER AIR ALOFT MIXES TO THE SURFACE. I ALSO INCREASED THE
POPS TONIGHT ACROSS THE AREA SINCE THE FRONT HAS HELD TOGETHER
AFTER CROSSING THE CASCADES. THIS FRONT IS SCOURING OUT THE
PERSISTENT LOW CLOUDS AND FOG ACROSS THE COLUMBIA BASIN. COONFIELD
&&
.AVIATION...THIS FRONT IS SCOURING OUT THE PERSISTENT LOW CLOUDS
AND FOG ACROSS THE COLUMBIA BASIN. CEILINGS HAVE INCREASED TO VFR
AT YKM...DLS...AND RDM. EXPECT THE CEILINGS TO LIFT TO MVFR AT
PDT BY 12Z. WITH SHOWERS IN UNSTABLE AIR BEHIND FRONT CEILINGS
WILL REMAIN MVFR AT ALW AND PSC. 76
&&
.PREV DISCUSSION... (ISSUED 215 PM PST THU NOV 24 2005)
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...SATELLITE IMAGERY
SHOWING A TROUGH/COLD FRONT MOVING ONSHORE...SIGNIFYING AN END TO
THE STAGNANT WEATHER THAT HAS PLAGUED THE AREA FOR OVER A WEEK.
RADAR SHOWS AN AREA OF STEADY PRECIP ASSOCIATED WITH THE FRONT
MOVING ACROSS WESTERN OR/WA...WITH HIGH CLOUDS BEGINNING TO STREAM
ACROSS THE CASCADES. SOME IMPROVEMENT IN THE STAGNANT CONDITIONS IS
ALREADY BEING FELT ACROSS CENTRAL AND NORTH CENTRAL OREGON...WITH A
THINNING OF THE LOW CLOUD DECK AND IMPROVING VISIBILITIES. LOW
CLOUDS STILL PREVAIL ACROSS EASTERN OR/WA...WITH A FEW HIGH CLOUDS
ABOVE 4000 FEET.
FOR TNGT/FRI...THE SURFACE COLD FRONT WILL CROSS THE CASCADES
OVERNIGHT...AND WILL MOVE ACROSS EASTERN OR/WA ON FRIDAY. HAVE A
CONCERN WITH THE POSSIBILITY OF FREEZING RAIN TONIGHT ACROSS THE
EAST SLOPES OF THE CASCADES AS WELL AS ACROSS NORTHERN WHEELER AND
GILLIAM COUNTIES WHERE COLD AIR HAS BEEN POOLED FOR THE LAST FEW
DAYS IN THE LOW CLOUD DECK. ACROSS THE EAST SLOPES...TEMPERATURES
ARE JUST BELOW FREEZING CURRENTLY...AND WITH LIFT ARRIVING THIS
EVENING...THINK MOST AREAS WILL BE AT OR JUST ABOVE FREEZING
WHEN PRECIP BEGINS...THUS WILL LEAVE WORDING OUT. FOR NORTHERN
WHEELER/GILLIAM...A BIT MORE TRICKY...AS TEMPERATURES REMAIN IN THE
MID TO UPPER 20S THIS AFTERNOON. THINK THE COLD AIR WILL BE SCOURED
FAIRLY QUICKLY HERE ALSO...BUT WITH A COLDER START...THINK THERE
COULD BE A 2-4 HOUR PERIOD OF FREEZING RAIN LATER THIS EVENING.
THUS...WILL INSERT SLIGHT CHC OF FREEZING RAIN ALONG WITH THE RAIN.
FOR POPS...WILL USE SLIGHT CHC WORDING THIS EVENING FOR CENTRAL
WA/OR (HIGH POPS IMMEDIATE EAST SLOPES)...SPREADING PRECIP CHANCES
AS FAR EAST AS THE BLUE MTNS BY OVERNIGHT. ALL AREAS WILL HAVE A
DECENT CHANCE AT PRECIP ALONG AND BEHIND THE FRONT ON FRIDAY. SNOW
LEVELS WILL GRADUALLY FALL TO 2000-3000 FEET IN THE NORTH...AND TO
5000 FEET IN THE SOUTH...MAKING MTN LOCATIONS MUCH COOLER THAN
DURING THE PAST FEW DAYS...WHERE TEMPERATURES IN THE 50S AND EVEN
SOME 60S HAVE PREVAILED. WITH THE ARRIVAL OF THE TROUGH...WILL ALLOW
THE AIR STAGNATION ADVISORY EXPIRE AT 3 PM.
FRI NIGHT THRU SAT NIGHT...TROUGHINESS WILL REMAIN IN THE WEATHER
PICTURE...WITH THE AXIS OF UPPER LEVEL LOW PRESSURE CROSSING
THE AREA SATURDAY. THE BULK OF THE ENERGY WILL BE FOCUSED ACROSS
CENTRAL AND EASTERN OREGON...SO WILL FOCUS POPS THERE...WITH LESS
COVERAGE AND PERIODS OF DRY CONDITIONS ACROSS THE COLUMBIA BASIN AND
SOUTH CENTRAL WASHINGTON. SNOW LEVELS WILL CONTINUE TO FALL...WITH
2000-3000 FEET SNOW LEVELS ACROSS ALL AREAS BY SATURDAY...SO AREAS
THAT WERE BASKING IN MILD WEATHER THAT PAST FEW DAYS WILL LIKELY BE
COVERED BY AT LEAST A COUPLE INCHES OF SNOW BY SATURDAY NIGHT.
LONG TERM...SUNDAY THROUGH THURSDAY...LONG TERM MODELS ARE IN
GENERAL AGREEMENT OF A SCENARIO BRINGING PERSISTENT WEST TO
NORTHWEST FLOW OVER THE PACIFIC NORTHWEST. SEVERAL WEAK WEATHER
SYSTEMS ARE EXPECTED TO BE EMBEDDED WITHIN THIS FLOW...ESPECIALLY
EARLY ON. WITH THE MAIN STORM TRACK SOMEWHAT TO THE SOUTH SNOW
LEVELS WILL REMAIN QUITE LOW DURING THE PERIOD...WITH BELOW NORMAL
TEMPERATURES EXPECTED IN MANY LOCATIONS. HAVE INDICATED GENERAL
UNSETTLED CONDITIONS IN THE FORECAST...AS TIMING SYSTEMS IS QUITE
DIFFICULT IN A PROGRESSIVE NORTHWEST FLOW REGIME.
AVIATION...GENERALLY MVFR CONDITIONS...MAINLY FOR CEILINGS...WILL
PERSIST THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS.
ELEVATIONS BETWEEN 3500 TO 4000 FEET ALONG TWEB ROUTES WILL CONTINUE
TO EXPERIENCE OBSCURED TERRAIN. A COLD FRONT IS SLATED TO PASS OVER
THE REGION OVERNIGHT. THIS FRONT WILL BEGIN TO ERODE THE LOW CLOUDS
ENTRAPPED EAST OF THE CASCADES. THUS...SOME IMPROVEMENT IS EXPECTED
AT TAF LOCATIONS BY EARLY FRIDAY.
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FREEZING RAIN ADVISORY UNTIL 4 AM PST FRIDAY FOR ORZ042-ORZ043-
ORZ504.
WA...FREEZING RAIN ADVISORY UNTIL 4 AM PST FRIDAY FOR WAZ026-WAZ027-
WAZ501-WAZ502.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/76/76HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
953 PM PST THU NOV 24 2005
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-251315-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
953 PM PST THU NOV 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
FREEZING RAIN
EAST SLOPES OF THE CENTRAL CASCADES, EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, NORTH
CENTRAL OREGON, CENTRAL OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES
PRECIPITATION IS FALLING ACROSS EASTERN WASHINGTON AND OREGON AS A
FRONT MOVES THROUGH THE AREA. THERE ARE POCKETS OF BELOW FREEZING
TEMPERATURES NEAR THE CASCADES...KITTITAS VALLEY, YAKIMA VALLEY,
NORTH CENTRAL OREGON, CENTRAL OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES. IN THESE POCKETS THE RAIN IS FREEZING
AS IT HITS THE GROUND. ICE ACCUMULATIONS UP TO 1/4 INCH ARE
POSSIBLE. TEMPERATURES WILL SLOWLY RISE LATER TONIGHT AS WARMER
AIR ALOFT MIXES TO THE SURFACE. A FREEZING RAIN ADVISORY IS IN
EFFECT UNTIL 4 AM FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UNSETTLED WEATHER PATTERN WILL BE IN PLACE OVER THE AREA FOR MUCH
OF THE NEXT WEEK. A SERIES OF WEATHER SYSTEMS WILL LEAD TO CHANCES
OF PRECIPITATION THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
914 PM PST THU NOV 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FREEZING RAIN 1 ENE MADRAS 44.64N 121.10W
11/24/2005 0.00 INCH JEFFERSON OR TRAINED SPOTTER
TEMPERATURE 30-32 DEGREES AND HAS BEEN RAINING FOR THE
LAST HOUR. RAIN FREEZING UPON CONTACT WITH THE GROUND
MAKING IT ICY.
0850 PM FREEZING RAIN ELLENSBURG 47.00N 120.55W
11/24/2005 0.00 INCH KITTITAS WA LAW ENFORCEMENT
FREEZING RAIN REPORTED BY THE STATE POLICE.
&&
DK1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480451.